stupid question but need to make sense of things

Options
salamander
salamander Member Posts: 1,906
edited 9. Jan 2011, 13:55 in Living with Arthritis archive
Right, here it comes. Am due to start Cimzia for sero -ve arthritis soon. Am seeing rheumy nurse next week and consultant told me to reduce my steroids down from 4mg to 1mg over a few days. He said I would flare (which I am.) I looked up reducing steroids on web and said if you reduce too quickly you can get joint pain. This wasn't an arthritis site btw.

My stupid question is, if I didn't have arthritis, would I still get joint pain and flare up on reducing? And would it improve should I stay on the same dose for a while? (Sorry, that's two questions!)

My rheumy wanted me to reduce so could gauge how the Cimzia is working. I also want to know how I am off any meds as have been on steroids, and various other things, for the past 18 months. Would like to know whether I really need the Cimzia.

Comments

  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    Options
    Hi Sal, can't help as I am on totally different meds, just wanted to say that I hope you get some answers, I am sure there are some out there that will help.
    :grin:
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 9. Jan 2011, 10:26
    Options
    I suppose steroids are used to 'treat' a wide range of health issues but why would joints 'flare' if you didn't have arthritis? I don't know as I am not a doc, but I do know that there is a huge amount of inaccurate info on the web. Any reduction in steroids should be controlled and slow, even a small dose to a smaller dose shouldn't really be attempted in days. Are you reluctant to start the cimzia? Surely it's been prescribed to treat your sero-negative arthritis as nothing else has worked (or worked well enough). I do hope it all goes well for you, I know that you have been having some rough patches - I envy you that low steroid dose, I hope to be on that by about September! DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • frogmorton
    frogmorton Member Posts: 29,493
    edited 30. Nov -1, 00:00
    Options
    Hi Sal

    You were proper poorly If I remember rightly before the steroids so i think you might be advised to try the cimzie if they think it will help you.

    Some do reduce their steroids very slowly and I think the idea is to reduce the severity of the withdrawal.

    Good luck Sal.

    LOve

    Toni xx
  • annie_mial
    annie_mial Member Posts: 5,614
    edited 30. Nov -1, 00:00
    Options
    Hi Sal - DD is quite right, most steroid reductions should be taken very slowly or you can get withdrawal symptoms which almost always mimic the underlying condition.

    Is it possible that your Rheumy wants you to be in flare when you start the Cimzia? So that results (if any) can been seen immediately? It seems a very cruel way of working if that is the case, but I can't think of any other reason.

    I have worked my way down to 3.5mg daily Pred, but I am having help from other meds to enable me to do this. Even so, I take it easy, e.g. I was supposed to start the next reduction to 3mg a day last week, but because I was (and still am) having problems (I had the nerve to enjoy myself over Christmas and am paying for it). I have put it off for the time being. When I do start, it will take me about 6/7 weeks to achieve the 3mg as a constant dose; I will then stay there until I feel confident enough to take the next drop to 2.5.

    The Rheumies I have met seem mostly to be clued up to slow Pred reductions, while GP's are often not! I suppose it's possible your Rheumy is just unknowing about steroid reduction probs..........

    Annie
  • salamander
    salamander Member Posts: 1,906
    edited 30. Nov -1, 00:00
    Options
    Hi, thanks for your replies.

    In answer to your educated guesses, yes, my rheumy does want to see how bad I am but only for a few days then I can go up again if I want (which I don't, if I don't have to!) He says you can't always tell if the anti tnfs are working if you are 'good' when you start them. Reduction is under supervision in case any of you worried I am taking matters into my own hands! It does seem a bit cruel but I want to find out for myself too. Also, got to have second assessment so it would help if they can see how bad I am (though am def being started, have got the info pack etc.)

    Thought about my question today as only some of my joints are swelling, mostly certain finger joints. Surely, if reduction caused system joint swelling they would all flare up? Which is not the case. Guess I am answering my own question. There's always a vague hope that this disease has gone away, even though I really know it hasn't.